Serious bumps and bruising after Restylane Silk injection in lips. Will they go away? (Photo)

Yesterday I had a Just about an entire syringe of Restylane Silk injected into my lips. Reading from doctor "you have full lips, this will even it out." However, 75% of it went Into my top lip. Now it's so bumpy, you can see it. It looks gross and feels terrible. Is this something that will go away?

Doctor Answers 9

Swelling and bruising after restylane silk

Swelling and bruising is not uncommon after filler injection in the lips.  In my experience, Restylane Silk swells more than the other hyaluronic acid fillers.  Patients are often quite swollen for 2 - 3 days.  However, once that resolves, they are happy with the results.  Be sure to call your physician.  She may be able to prescribe an oral steroid or diuretic to reduce the swelling.  Its also a good idea to let her know your response so she can help guide you with future treatments.


New York Dermatologist
5.0 out of 5 stars 9 reviews

Swelling and bumps after Restylane silk- temporary

In my experience, Restylane Silk swells more than some of the other fillers I use.  The swelling can be pretty extreme sometimes however it does go down after 2-3 days and tends to have a much more natural look than some of the other fillers. The lumps are likely to be smoothed out by the swelling. Swelling will also get worse if you are massaging or manipulating your lips, so try to refrain from that, and ice instead.  Finally, if the lumps persist after 2 weeks, you should go back and see your doctor, a small amount of massage to smooth it out at that point can be helpful or as a last resort the product can be dissolved. I hope that you love your lips in a few days!


Serious bumps and bruises after Restylane Silk

All fillers can cause bumps and bruises and these are the most common side effects reported. Restylane Silk is actually worse for this if the product is not injected very slowly. The product itself is also hydrophilic meaning a lot of water is pulled to it right after it's injected so swelling can be rough. Give it a few days to calm down. Keep your hands away from the area and don't press on it. Once the swelling is resolved, you can see your injector and have some dissolved if you find you have too much in any area.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

Swelling

It is common for patients to experience mild to significant swelling and bruising after lip injections. In my experience, the swelling reaches its peak the morning after the injection and slowly goes down throughout the second day. By day three you may still have some bruising and as a result, some areas that may still feel bumpy. I recommend waiting at least 10 days before evaluating the result- at which time, if you are still experiencing "bumpiness," return to your injector for an examination. 

Justin Harper, MD
Columbus Physician
5.0 out of 5 stars 15 reviews

Swelling and bruising after Restylane Silk

It is completely normal for swelling to occur with Restylane Silk. Because it is such a "thin" product, it attracts large amounts of water in the first 24 hours. There are several ways to minimize this and I tell all my patients to avoid doing the following:

1) Do not massage the area as this can increase swelling
2) Do not place ice over the area

Also, taking a Benadryl or alternative antihistamine that night helps to reduce the swelling.

Best of luck.

Michael T. Somenek, MD
Washington DC Facial Plastic Surgeon
5.0 out of 5 stars 29 reviews

Bumps and Bruising after restylane silk

I appreciate your question.
Some nodules can occur from swelling and should resolve in 3-5 days.  However, in some patients injected with Restylane silk, swelling can last 2-4weeks.  You can ice the injected area off and on to help with swelling and take some benadryl in the evening as it may make you sleepy.  If swelling/nodules worsen or there is no change in 1 week, I would follow up with injecting MD to discuss best treatment options.  Possibly dissolving the filler, prescribing you some steroids for a few days to help expedite resolution of swelling.
The best way to assess and give true advice would be an in-person exam.
Please see a board-certified plastic surgeon that specializes in aesthetic and restorative plastic surgery.

best of luck!

Dr Schwartz

My experience with Restylane Silk - more swelling short term, better results long term

The way that Restylane Silk has to be injected, superficially with needle technique, leads to a little more bruising then when using blunt cannulas to fill the lips.  Also, the nature of Silk, smaller particle size, leads to more water absorption, therefore more swelling.  The small particle size also cause some spread of the product, leading to a smooth and more uniform appearance of the lips.  What you are experience is only temporary.  I would wait a week before deciding to do anything else.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Swelling after Restylane Silk

Swelling is expected after a lip injection with fillers.  I do see more with the Restylane silk as it is has a smaller particle size and can thus attract more water (i.e. swelling).  I have noticed less swelling as my technique has evolved to minimize any post-injection massaging, placing the product very superficially and using indirect injection techniques to get a more lip fullness by lifting the surround tissues. 

Lip Swelling/Lumps After Fillers Such as Juvederm or Restylane -- Reverse With Hyaluronidase or Have Patience

It is common to get swelling after fillers into the lips. It is not normal to have irregularities or severe swelling. If you are unhappy you should speak to your physician and have the area injected with hyaluronidase, an enzyme that reverses the hyaluronic acid filler. For the next injections, consider Restylane Silk with cannula injection, this technique will limit the pain, swelling or bruising after the filler placement. It often takes up to two weeks for swelling to subside on its own. Find an expert in filler injections for your future treatments. Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 168 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.